South Dakota, 2018

High Wind in South Dakota, August 18, 2018

August 18, 2018 · NWS UNR · 3 events in 3 counties and zones

Strong outflow winds from dying thunderstorms produced wind gusts around 65 mph across portions of Meade County and eastern Pennington County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong outflow winds from dying thunderstorms produced wind gusts around 65 mph across portions of Meade County and eastern Pennington County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM MST, 22 minutes earlier.

Area forecast discussion, Aug 18, 1:58 PM MST, 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
258 PM MDT Sat Aug 18 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 258 PM MDT Sat Aug 18 2018

Current surface analysis shows lee trough over far western SD,
with weak low pressure over southwest ND. Upper level analysis
shows strong trough over MT, starting to close off as it moves
over the high plains. Skies are mainly cloudy over northeast WY
and far western SD, with increasing clouds to the east. KUDX radar
shows showers and storms from northeast WY into the Black HIlls,
with the strongest activity over the northern Black Hills area.
Temps range from the 60s and lower 70s over northeast WY and the
Black Hills to near 90 over south central SD. Winds are generally
west- northwest behind the surface trough, southerly to the east
of it.

Unsettled and wet weather can be expected through the weekend as the
trough moves across the region. The rainfall will generally come in
two phases. The first will be with the passing surface trough and
shortwave energy through early this evening. Another batch of
rainfall is then expected later tonight through much of Sunday with
the passing upper level system. Many areas will receive beneficial
rainfall over the weekend, a half inch or more, with some areas from
the northern Black Hills and northwest SD to central SD seeing 1 to
2 inches or more.

For late this afternoon and early evening, showers and thunderstorms
will continue to expand eastward across western SD, with some
decrease in coverage likely over northeast WY. Plenty of instability
around for at least isolated strong to marginally severe storms over
western and central SD, MUCAPE values of 1000 to over 2000 j/kg.
However, shear and winds aloft are relatively weak and will likely
result in most of the stronger storms not sustaining themselves for
very long. With precipitable water values above average, locally
heavy rainfall can be expected. Any stronger storms will generally
move east of the area mid to late evening, with lingering showers
and a few storms overnight. Lows tonight will be in the 50s and
lower 60s.

Sunday will be cool, cloudy, blustery, and showery for most areas as
the upper level system passes over the region. A few thunderstorms
are likely, especially to the south and east of the Black Hills,
with some heavier rainfall expected. Highs will only be in the
60s to mid 70s. Showers will end and skies will gradually clear
from northwest to southeast Sunday afternoon and night as the
system moves away.

Cooler conditions will linger into at least the first part of the
week, with highs mostly in the upper 60s and 70s on Monday and
Tuesday. A ridge is forecast to build over the western US during the
first half of the week. As it does, a weak disturbance could bring
isolated to widely scattered showers and thunderstorms Monday night
into Tuesday, especially to northeast WY and southwest SD. At this
point, the rest of the week looks mostly dry and at least seasonably
warm. The ridge to the west will likely weaken some as is moves
toward the plains late in the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1120 AM MDT Sat Aug 18 2018

Showers and thunderstorms will continue to develop from west to
east across the area today, with widespread coverage later this
afternoon and evening. MVFR/local IFR conditions expected with the
thunderstorms. After the initial wave of showers/thunderstorms
cross the area, a brief dry period may be possible before
widespread showers develop again this evening/overnight. MVFR/IFR
ceilings will increase in coverage tonight, around 03Z across
northeast Wyoming and after 06Z across western South Dakota.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 18, 1:05 AM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
205 AM MDT Sat Aug 18 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
205 AM MDT Sat Aug 18 2018 /305 AM CDT Sat Aug 18 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Widespread thunderstorms are expected today and tonight. There is
a marginal risk of severe thunderstorms this afternoon and evening
with hail and strong winds. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday, Severe thunderstorms
are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 18, 12:41 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
141 PM MDT SAT AUG 18 2018

SDZ024-025-182030-
Northern Black Hills SD-Northern Foot Hills SD-
141 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE COUNTY
UNTIL 230 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brownsville, or 6 miles south of Lead, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Deadwood, Brownsville, Galena and Roubaix Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4417 10377 4430 10384 4438 10368 4437 10357
      4422 10358
TIME...MOT...LOC 1941Z 245DEG 7KT 4426 10374

Rudge
Local storm report, Aug 18, 1:25 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 ESE GALENA            44.32N 103.59W
08/18/2018  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Local storm report, Aug 18, 1:32 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             5 SSE WHITEWOOD         44.40N 103.59W
08/18/2018  E1.00 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Local storm report, Aug 18, 1:42 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             4 NNW TILFORD           44.35N 103.46W
08/18/2018  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

&&

ME
Special weather statement, Aug 18, 1:51 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
251 PM MDT SAT AUG 18 2018

SDZ024-026-028-072-182115-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
251 PM MDT SAT AUG 18 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, or 11 miles northwest of Rapid City, moving northeast at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Black Hawk, Summerset, Nemo, Piedmont and Dalton Lake.

This Includes Interstate 90 in South Dakota between Mile Markers 42
and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4409 10347 4423 10355 4432 10336 4415 10322
TIME...MOT...LOC 2050Z 243DEG 14KT 4421 10342

JC
Local storm report, Aug 18, 2:02 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 NNW PIEDMONT          44.24N 103.40W
08/18/2018  M1.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

ME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Meade Co Plains

When
August 18, 2:20 PM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
August 18, 2:30 PM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
August 18, 3:00 PM MST to 3:30 PM MST
Where
Pennington Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775742, 775740, 775743.